Tornadoes · United States · Texas · 2015

EF0 tornado, Jean to Farmer, Texas, May 19, 2015

From Jean to Farmer, this EF0 tornado ran 0.2 miles across Young County on May 19, 2015, touching down at 5:35 PM CDT and reaching 65 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 19, 2015
Touchdown
5:35 PM CDT (22:35 UTC)
Lifted
5:37 PM CDT (22:37 UTC)
On the ground
2 minutes
Path length
0.2 miles (0.3 km)
Path width
65 yards (59 m)
Deaths
0
Injuries
0
County
Young County
Touchdown point
33.347, -98.553
Lift-off point
33.349, -98.550
Record number
1505191635-01

What the Weather Service recorded

Another cold front stalled across north Texas, leading to favorable conditions for thunderstorms and severe weather. The front, which stalled just south of the Red River, began to move slowly southeast during the night of the 19th and led to numerous severe weather reports across Wise, Jack, and Palo Pinto Counties.

A trained spotter observed a tornado northwest of Loving. The tornado occurred in open fields, and produced little to no damage.

A trained spotter observed a second tornado to the northwest of Loving. This tornado also produced minimal damage over open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

2 minutes of warning. NWS FWD issued a tornado warning for this county at 22:33 UTC, 2 minutes before the tornado touched down, in force until 23:00 UTC.

Issued (UTC)ExpiredProductOffice
12:00 UTC17:00 UTCFlash Flood WatchFWD
21:18 UTC22:15 UTCSevere Thunderstorm WarningFWD
22:11 UTC23:00 UTCSevere Thunderstorm WarningFWD
22:33 UTC23:00 UTCTornado WarningFWD
22:46 UTC01:45 UTCFlood AdvisoryFWD
22:56 UTC04:51 UTCTornado WatchFWD
22:57 UTC00:00 UTCSevere Thunderstorm WarningFWD
23:47 UTC00:45 UTCSevere Thunderstorm WarningFWD
23:56 UTC00:45 UTCSevere Thunderstorm WarningFWD
00:42 UTC01:45 UTCSevere Thunderstorm WarningFWD
00:52 UTC03:45 UTCFlash Flood WarningFWD
00:59 UTC01:45 UTCSevere Thunderstorm WarningFWD
01:42 UTC02:45 UTCSevere Thunderstorm WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 19, 3:50 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 19, 3:50 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT TUE MAY 19 2015

CORRECTED FIRST LINE IN 4TH PARAGRAPH

.DISCUSSION...
DUE TO PERSISTENT LOW CLOUDS...AFTERNOON TEMPERATURES ARE
GENERALLY COOLER THAN 24 HOURS EARLIER. BUT WITH DEW POINTS AROUND
70F AND LITTLE TO NO INHIBITION...CONVECTIVE CELLS HAVE DEVELOPED
ACROSS NORTH AND CENTRAL TEXAS IN SIMILAR FASHION. MLCAPE VALUES
HAVE SOARED ABOVE 2000J/KG IN MANY AREAS SOUTH OF THE I-20
CORRIDOR...WITH VALUES APPROACHING 2500J/KG IN FAR SOUTHERN ZONES
WHERE TEMPS HAVE REACHED THE MID 80S. PW VALUES NEARLY 2 INCHES IN
THESE AREAS WILL ASSURE CONSIDERABLE PRECIP LOADING IN STRONG
UPDRAFTS. DESPITE MORE PROGRESSIVE MOVEMENT TODAY...THIS SHOULD
RESULT IN A FEW DOWNBURSTS...A SUBSET OF WHICH MAY REACH SEVERE
LIMITS AT THE SURFACE. SPEED SHEAR IS RATHER ORDINARY...BUT THE
DIRECTIONAL SHEAR IN THE LOWEST 3KM IS SUFFICIENT TO ROTATE THESE
STRONG UPDRAFTS. IN HIGH-INSTABILITY ENVIRONMENTS...TORNADOES CAN
OCCUR WITH THESE MINI-SUPERCELLS. ALTHOUGH THE LOW-LEVEL FLOW
REMAINS WEAK...IT HAS RECOVERED ENOUGH TO PREVENT THE SLOW-MOVING
MEANDERING STORMS WE ENCOUNTERED ON MONDAY. NONETHELESS...THE
FLOOD THREAT WILL CONTINUE WITH HIGH PRECIPITATION EFFICIENCY AND
SATURATED SOILS. CREEKS AND STREAMS...AS WELL AS MAIN-STEM
RIVERS...REMAIN PRONE TO FLOOD.

NORTH OF I-20...TEMPERATURES ARE STRUGGLING TO REACH 80 DEGREES.
THIS IS LIMITING INSTABILITY TO VALUES UNDER 1500J/KG. BUT IN
FAR NORTHERN ZONES...WHERE A PASSING SHORTWAVE WILL ENHANCE THE
FORCING ALOFT...DEEP SURFACE-BASED CONVECTION WILL OCCUR. THOUGH
STILL IN THE WARM SECTOR...THESE CELLS WILL BE CLOSER TO A FRONTAL
BOUNDARY...WHICH WILL BACK THE SURFACE WINDS...ENHANCING THE
TORNADO THREAT. AT THIS TIME...ONLY MONTAGUE AND COOKE ARE
INCLUDED IN A TORNADO WATCH THAT CONTINUES THROUGH 9 PM.

MUCH OF THIS CONVECTION IS DIURNALLY DRIVEN AND WILL DISSIPATE
WITH THE LOSS OF DAYTIME HEATING. THE BULK OF THE ACTIVITY
OVERNIGHT WILL BE NORTH OF THE I-20 CORRIDOR...ASSOCIATED WITH THE
TRANSITING SHORTWAVE ENERGY. THE SEVERE POTENTIAL WILL DIMINISH...
BUT THE THREAT OF HEAVY RAIN WILL PERSIST.

DESPITE SOME SUBSIDENCE AND SHORTWAVE RIDGING ON WEDNESDAY...THE
EXITING SHORTWAVE TROUGH WILL HELP DRAG THE FRONTAL BOUNDARY INTO
THE I-20/I-30 CORRIDORS AT PEAK HEATING WEDNESDAY AFTERNOON.
SEVERE STORMS WILL BE POSSIBLE ALONG THE BOUNDARY...BUT THEIR
DURATION WILL DEPEND ON THE SPEED OF THE FRONT AND THE EXTENT OF
THE CONVECTION DEVELOPING A SOUTHWARD-MOVING COLD POOL THAT COULD
LIMIT THE LIFESPAN OF INDIVIDUAL UPDRAFTS. HOWEVER...STORM MOTION
NEARLY PARALLEL TO THE BOUNDARY COULD PROLONG ROTATING UPDRAFTS
SUFFICIENTLY FOR A FEW TORNADOES. THEN AGAIN...IF TOO MANY
UPDRAFTS ARE COMPETING...TRAINING ALONG THE BOUNDARY AND A
RESULTING FLOOD THREAT MAY BE THE PRIMARY HAZARD.

DEPENDING ON THE EXTENT OF THE WEDNESDAY CONVECTIVE ACTIVITY...THE
FRONT MAY PASS THROUGH THE ENTIRE CWA. EVEN THOUGH DEW POINTS WILL
BE REDUCED IN THE POSTFRONTAL AIR ON THURSDAY...OVERRUNNING 850MB
MOISTURE AND RENEWED SOUTHWEST FLOW ALOFT SHOULD PREVENT A BREAK
IN THE WET PATTERN. RAIN CHANCES WILL STEADILY INCREASE INTO THE
HOLIDAY WEEKEND...LIKELY DISRUPTING OUTDOOR ACTIVITIES. IT STILL
APPEARS THE MAIN EVENT WILL BE SATURDAY NIGHT INTO SUNDAY...WHEN A
POTENT SHORTWAVE TRACKS THROUGH NORTH AND CENTRAL TEXAS. GUIDANCE
REMAINS IN GOOD AGREEMENT WITH THE POSITION AND TIMING...THOUGH
THIS FAR OUT...THERE ARE UNSURPRISINGLY SOME DIFFERENCES IN
STRENGTH. WITH THE CURRENT PROJECTED TIMING...THE MAIN CONCERN
WOULD BE WIDESPREAD RAINFALL AND FLOODING.

25

&&

.AVIATION...
/ISSUED 109 PM CDT TUE MAY 19 2015/
CONCERNS...SCATTERED SHOWERS/THUNDERSTORMS. MVFR REDEVELOPING
AFTER 06Z...GOING DOWN TO IFR BY 10Z WEDNESDAY.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAD ALREADY DEVELOPED
ACROSS NORTH AND CENTRAL TEXAS AS OF 1730Z. HAVE PLACED A TEMPO
TSRA FOR THE 19-24Z PERIOD IN THE METROPLEX AND WACO. EXPECT MVFR
CEILINGS TO SPREAD BACK NORTH OVERNIGHT TONIGHT. CEILINGS SHOULD
LOWER TO IFR BY 10Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL
ONCE AGAIN BE POSSIBLE LATE TONIGHT INTO WEDNESDAY MORNING...FOR
NOW HAVE PLACED VSCH STARTING AT 10Z.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  83  61  74  62 /  60  50  50  40  40
WACO, TX              71  85  65  77  63 /  30  20  50  40  40
PARIS, TX             68  80  60  74  59 /  50  50  50  40  30
DENTON, TX            69  81  59  71  60 /  60  50  50  40  40
MCKINNEY, TX          69  81  60  74  60 /  60  50  50  40  30
DALLAS, TX            70  84  62  74  63 /  50  50  50  40  40
TERRELL, TX           70  83  63  77  62 /  40  40  50  40  30
CORSICANA, TX         70  84  65  77  64 /  30  30  50  40  30
TEMPLE, TX            69  84  67  78  64 /  20  20  40  40  40
MINERAL WELLS, TX     68  81  59  71  60 /  50  50  50  40  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ091-100>102-
115-116.

&&

58/25
Hazardous weather outlook, May 19, 4:00 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT TUE MAY 19 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
400 PM CDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW
STORMS COULD BRIEFLY REACH STRONG TO SEVERE LIMITS WITH
HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. AN
ISOLATED TORNADO IS POSSIBLE THROUGH EARLY EVENING.

LOCALLY HEAVY RAINFALL ON TOP OF SATURATED SOILS MAY POSE A
FLOODING PROBLEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS ALL OF NORTH TEXAS
WEDNESDAY THROUGH MONDAY. ISOLATED AREAS OF SEVERE WEATHER WILL
BE POSSIBLE EACH DAY...ALONG WITH A POTENTIAL FOR LOCALIZED HEAVY
RAIN AND FLOODING.

SEVERE WEATHER CHANCES WILL INCREASE THIS COMING WEEKEND...THOUGH
MANY UNCERTAINTIES EXIST ON OVERALL THREATS AND SYSTEM EVOLUTION
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED MAINLY NORTHWEST OF A
LAMPASAS TO WACO TO ATHENS LINE THROUGH THIS EVENING.

In the hours before

Special weather statement, May 19, 2:50 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
250 PM CDT TUE MAY 19 2015

TXZ134-192030-
ELLIS TX-
250 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 330 PM CDT...

AT 250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARDWELL...OR NEAR ENNIS...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAXAHACHIE...ENNIS...MIDLOTHIAN...RED OAK...FERRIS...PALMER...OAK
LEAF...BARDWELL...ALMA...GARRETT AND PECAN HILL.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 35E BETWEEN MILE MARKERS 392 AND 409.
 INTERSTATE 45 BETWEEN MILE MARKERS 244 AND 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3215 9674 3240 9699 3255 9680 3255 9653
      3253 9651 3251 9650 3251 9651 3250 9650
      3248 9651 3243 9648 3241 9644 3235 9645
      3233 9643 3233 9638
TIME...MOT...LOC 1950Z 235DEG 25KT 3233 9675

AJS
Local storm report, May 19, 3:26 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
326 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          4 ENE WAXAHACHIE        32.42N  96.79W
05/19/2015                   ELLIS              TX   LAW ENFORCEMENT

            TORNADO 4 MILES EAST OF WAXAHACHIE. MEDIA VIDEO CONFIRMS
            TOUCHDOWN.
Special weather statement, May 19, 4:31 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
431 PM CDT TUE MAY 19 2015

TXZ119-121-192215-
DALLAS TX-KAUFMAN TX-
431 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAS AND NORTHERN
KAUFMAN COUNTIES UNTIL 515 PM CDT...

AT 431 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COMBINE...OR NEAR SEAGOVILLE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MESQUITE...TERRELL...SEAGOVILLE...FORNEY...KAUFMAN...CRANDALL...
COMBINE...TALTY...OAK GROVE...POST OAK BEND CITY...OAK RIDGE AND
LAWRENCE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 485 AND 512.

LAT...LON 3259 9608 3250 9650 3251 9651 3251 9650
      3253 9651 3255 9654 3262 9662 3281 9642
      3282 9630 3284 9629 3284 9613 3278 9607
TIME...MOT...LOC 2131Z 231DEG 22KT 3262 9650

AJS
Local storm report, May 19, 4:58 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
458 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             4 N CRANDALL            32.69N  96.45W
05/19/2015  E1.00 INCH       KAUFMAN            TX   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL NEAR I-20 AT FM741
Special weather statement, May 19, 5:25 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
525 PM CDT TUE MAY 19 2015

TXZ116-192315-
PALO PINTO TX-
525 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PALO PINTO COUNTY UNTIL
615 PM CDT...

AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GORDON...OR 18 MILES NORTHEAST OF RANGER...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINERAL WELLS...GORDON...STRAWN AND MINGUS.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 370 AND 389.

LAT...LON 3286 9806 3251 9807 3252 9853 3267 9858
TIME...MOT...LOC 2225Z 249DEG 30KT 3261 9841

AJS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

10.6 hours before the tornado, 131 km from the path. May 19, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1766 joules per kilogram, CIN -13, lifted condensation level 551 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1766 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
2039 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

1.4 hours after it, 131 km from the path. May 20, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1306 joules per kilogram, CIN -38, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 267 square meters per square second, 0 to 6 km bulk shear 46 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-38 J/kg
Surface CAPE
3202 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
2.4
Supercell composite
26.2
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The radar

The Dyess AFB radar (KDYX), 111 km away, was scanning. The volume nearest the touchdown began at 22:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:05 UTCHAIL 11 E MegargelArcher, TXSPOTTER ESTIMATED PENNY TO QUARTER SIZED HAIL.
22:32 UTCTORNADO10 E OlneyYoung, TXTORNADO REPORTED APPROXIMATELY 10 MILES EAST OF OLNEY, NO DAMAGE REPORTED AT THIS TIME.
23:09 UTCHAIL 1AntelopeJack, TXQUARTER SIZE HAIL IN ANTELOPE
23:17 UTCHAIL 1.75AntelopeJack, TXGOLF BALL SIZE HAIL IN ANTELOPE
23:20 UTCHAIL 2.754 E AntelopeJack, TXBASEBALL SIZE HAIL
23:30 UTCHAIL 415 Nnw JacksboroJack, TX$$
23:45 UTCTORNADO4 S JoyClay, TXBRIEF TOUCHDOWN
23:57 UTCHAIL 1.252 W GrahamYoung, TX$$
00:04 UTCTORNADO3 Sw Buffalo SpringsClay, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 19, 2015

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 1912:25 PM CDTEF0Lee, TX2.11001$10,000
May 192:40 PM CDTEF0McClain, OK0.120
May 192:51 PM CDTEF0McClain, OK0.120
May 193:18 PM CDTEF0Upton, TX0.150
May 193:21 PM CDTEF0Ellis, TX4.780$120,000
May 193:22 PM CDTEF0Cleveland, OK0.120
May 193:25 PM CDTEF0Upton, TX0.2100
May 193:25 PM CDTEF0Pecos, TX0.8150
May 193:33 PM CDTEF0Wichita, TX0.230
May 193:54 PM CDTEF0Tillman, OK1.0400
May 194:12 PM CDTEF0Pecos, TX2.9150
May 194:19 PM CDTEF0Pottawatomie, OK0.120
May 194:27 PM CDTEF0Pecos, TX1.6100
May 195:07 PM CDTEF0Pecos, TX0.8100
May 195:08 PM CDTEF0Pecos, TX0.550
May 195:33 PM CDTEF0Young, TX0.370
May 195:55 PM CDTEF0Archer, TX0.230
May 196:16 PM CDTEF0Jefferson, OK1.0400
May 196:19 PM CDTEF0Palo Pinto, TX0.575
May 196:20 PM CDTEF0Wichita, TX1.050
May 196:20 PM CDTEF0Jack, TX0.780
May 196:21 PM CDTEF0Clay, TX1.0200
May 196:23 PM CDTEF0Jefferson, OK1.0250
May 196:40 PM CDTEF0Jefferson, OK2.0200
May 196:45 PM CDTEF0Clay, TX0.230
May 197:23 PM CDTEF0Palo Pinto, TX2.575
May 197:29 PM CDTEF1Palo Pinto, TX0.8200$230,000
May 198:55 PM CDTEF0Carter, OK0.330
May 199:18 PM CDTEF0Jack, TX4.280$150,000
May 199:35 PM CDTEF0Carter, OK1.550
May 199:39 PM CDTEF0Wise, TX2.080$80,000
May 199:41 PM CDTEF1Wise, TX1.8100$450,000
May 199:54 PM CDTEF1Wise, TX2.5110$300,000
May 1910:36 PM CDTEF1Wise, TX1.990$120,000
May 1911:04 PM CDTEF0Jack, TX0.230$80,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.